How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12271
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My dog has blood in her urine. She was at the vet's last

Customer Question

My dog has blood in her urine. She was at the vet's last week because she was limping. Thursday they did a sedated X-Ray and she has a torn ACL. She was given Carprofen for the pain and inflammation. Today she has blood in her urine. She hasn't peed in the house, but she does seem to be squatting several times without getting a lot of fluid out. I'll call the in-person vet on Monday, but what should I do in the meantime? Or should I try to find an open emergency vet somewhere?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

There are a handful of causes of urination that has blood in it:

1.) A urinary tract infection
2.) Bladder stones that traumatize the bladder and cause bleeding
3.) A bladder tumor, most likely in a senior pet
4.) Trauma- hit by car, muscle trauma of some kind
5.) Rimadyl (carprofen) maybe the culprit if it is affecting the kidneys. According to the veterinary formulary:

Mild gastrointestinal effects (e.g., vomiting, diarrhea, inappetence, etc.) or lethargy are the most likely to appear but incidence is low (<2%). Rarely, serious effects including hepatocellular damage and/or renal disease; hematologic and serious gastrointestinal effects (ulceration) have been reported. Increased risks for the development of renal toxicity include preexisting renal insufficiency, dehydration or sodium depletion.

Ideally until you are able to get to your veterinarian, please discontinue the rimadyl and increase water intake. You can do this by supplementing the dry food with water and flavoring the water (maple syrup or no salt broth for example) as well. Increasing the water intake will help "flush" out the bladder and reduce the pain associated with the bleeding.

Monday collecting a first morning sample in a tupperware container and refrigerating the sample if more than an hour old to have your vet evaluate the sample will help determine the cause of the blood in the urine.

Your vet will run a urinalysis, potentially do a urine culture to look for bacteria, an X-ray to rule out a bladder stone, and bloodwork to ensure there is not a metabolic cause or kidney issues causing the symptoms

Diagnosing the issue will help determine how best to treat the blood in the urine to get your pet comfortable swiftly

Below is more information on this condition in dogs, called hematuria (blood in urine):

http://www.petplace.com/article/dogs/diseases-conditions-of-dogs/symptoms/hematuria-blood-in-urine-in-dogs

If there is increased water intake, she is escalating in her discomfort with urination, lethargy or restlessness, vomiting, gums become pale or sticky then please consider a veterinary er tonight.

Please let me know if you have any additional questions I can assist with!

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION. Bonuses are always welcome (I am not compensated in any other way). Thanks!

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!

Customer: replied 1 year ago.
She has been a little lethargic all week, which I assumed was from the pain of the ACL tear. She had her hips and knees X-rayed on Thursday. I don't know how close to the bladder the hips are. Would bladder stones have shown up on an X-Ray? She hasn't been vomiting and she's not restless.
Expert:  Dr. Altman replied 1 year ago.

Yes a cruciate tear can definitely cause lethargy and unfortunately if the x-rays were focused on the hips/ stifles they likely will not show up in the x-ray as the bladder would be more forward but you can certainly ask your veterinarian if they did get a shot up higher to see the bladder. This is unlikely with the acute onset of symptoms but cannot be ruled out with an x-ray

Glad to hear she is not showing any more pressing symptoms but if that changes then I would advise a veterinary er. I would also advise transitioning her to a different pain medication as soon as your vet opens on Monday and discontinue the rimadyl for now...

Please let me know any additional questions I can assist with today

Expert:  Dr. Altman replied 1 year ago.

Please let me know if I can be of any further assistance to you both today

Expert:  Dr. Altman replied 1 year ago.

Good morning, I wanted to check in on Wanda to see if she is more comfortable? I would love an update when you are able..>

Please let me know if I can be of any further assistance to you both today!